Abstract Number: PB1414
Meeting: ISTH 2020 Congress
Background: Clinical auto-immune heparin-induced thrombocytopenia (aHIT) defines unusual syndrome such as persistent severe thrombocytopenia, and HIT-related complication including microvascular thrombosis and disseminated intravascular coagulation (DIC).
Aims: We describe the case of an aHIT where direct oral anticoagulant (DOAC) and intra-venous immunoglobulin (IVIg) were successfully used.
Methods: The patient is a 71-year-old man with comorbidities (hypertension, diabetes, coronary artery disease).
Results: He was hospitalized for clinical worsening due to an erysipelas of the lower limb. A prophylactic anticoagulation was started (enoxaparin, LMWH). On D7, the patient presented a left hemiplegia due to a carotid cerebral ischemia. A more than 50% drop in platelet count (PltCt) was observed (nadir: 20×109/L) (Fig 1). The 4Ts score was 6 and anti-PF4 antibodies were detected (ZymuTest, HyphenBiomed), supporting the diagnosis of HIT. LMWH was stopped. Despite international guidelines, danaparoid was started at prophylactic-intensity dosing, associated with platelet and fibrinogen transfusions. The patient was discharged and transferred to our hospital. On arrival, petechia and livedo reticularis on lower limb were noticed. PltCt was 49×109/L, TP:59%, Fibrinogen:1.4 g/L and D-Dimers> 4000ng/mL, suggesting an overt DIC. Danaparoid was increased to therapeutic dosing but the thrombotic picture worsened. New ischemic brain lesions appeared, while PltCt stayed < 20x109/L and D-Dimers>4000ng/mL. Treatment with DOAC (dabigatran) was started because cross-reactivity with danaparoid was initially suspected (and later excluded using functional assay). An acute cholangitis was efficiently treated using antibiotic therapy. Yet, PltCt was < 20x109/L. On D5 of dabigatran treatment, a rectal bleeding occurred, requiring erythrocyte transfusion. IVIg
(1 g/kg) was proposed, which resulted in a rapid normalization of the PltCt. Due to a calf DVT, treatment with AOD was continued for 3 months without any complication.
Conclusions: This case highlights the usefulness of alternative anticoagulation with IVIg and DOAC in the management of aHITs with confounding causes of severe persistent thrombocytopenia.
To cite this abstract in AMA style:Walle E-, Chassin O, Legris N, Chanson N, Proulle V. Autoimmune Heparin-Induced Thrombocytopenia Successfully Treated using Direct Oral Anticoagulant and Intra-Venous Immunoglobulin [abstract]. Res Pract Thromb Haemost. 2020; 4 (Suppl 1). https://abstracts.isth.org/abstract/autoimmune-heparin-induced-thrombocytopenia-successfully-treated-using-direct-oral-anticoagulant-and-intra-venous-immunoglobulin/. Accessed January 28, 2022.
« Back to ISTH 2020 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/autoimmune-heparin-induced-thrombocytopenia-successfully-treated-using-direct-oral-anticoagulant-and-intra-venous-immunoglobulin/